Kansas, 2007Ice Storm in Kansas, December 10 to 11, 2007
December 10 to 11, 2007 · NWS EAX · 5 events in 5 counties and zones
|Cold air was entrenched at the surface, while moisture and warmer air|aloft, streamed north across the cold air. This lead to significant|ice accumulations across the area, ranging up to an inch thick in|Doniphan county.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $330,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving storm system, brought a long duration event of freezing|rain to extreme eastern Kansas, December 9 through December 11, 2007.|Cold air was entrenched at the surface, while moisture and warmer air|aloft, streamed north across the cold air. This lead to significant|ice accumulations across the area, ranging up to an inch thick in|Doniphan county. Numerous tree branches and power lines were downed.|Several thousand utility customers were without power for|up to a week.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 9, 11:37 PM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Dec 9, 11:37 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1137 PM CST SUN DEC 9 2007
...UPDATED AVIATION...
.DISCUSSION...
/425 PM CST SUN DEC 9 2007/
THE BULK OF THE MIXED PRECIPITATION ASSOCIATED WITH THIS LATEST
IMPULSE/ENERGY HAS EXITED ALL BUT THE FAR SOUTHEASTERN CWA. EVEN
THIS PRECIPITATION IS QUITE LIGHT. HOWEVER...EXPECT IT TO PERSIST
AND BE INTERMITTENT FOR THE REST OF TONIGHT AS SATELLITE IMAGERY
SHOWS YET ANOTHER BAND OF ELEVATED CONVECTION OVER OK HEADING
NORTHEAST WITH THE NORTHERN EDGE LIKELY GRAZING THE FAR SOUTHERN
CWA. SO WILL ADD CHANCE POPS TO THIS AREA. TEMPERATURES LIKELY TO BE
STEADY OR FALL A COUPLE DEGREES OVERNIGHT. MAIN CONCERN WOULD BE
OVER FAR NORTHWEST/NORTH CENTRAL MO WHERE LOW CLOUDS COULD CLEAR
LATE TONIGHT. IF THIS OCCURS TEMPERATURES WILL COLLAPSE DUE TO THE
VERY DRY AIR AND SNOW COVER.
ATTENTION THEN TURNS TO MONDAY WHICH IS THE TRANSITION DAY BEFORE
THE NEXT CHAPTER IN THIS NOVEL UNFOLDS. GFS/NAM/ECMWF/SREF ALL POINT
TO THE BOUNDARY LAYER WARMING UP...AND THIS IS WHERE A SIGNIFICANT
PROBLEM DEVELOPS. THE SHALLOW COLD DOME HAS CONTINUED TO PUSH
SOUTHEAST TODAY AND IS NOW HEADING INTO EAST TX. HAVE A MAJOR
CONCERN THE MODELS ARE BRINGING THE FREEZING LINE TOO FAR NORTH TOO
FAST. THAT AND HOW THE ICE FIELD OVER SGFS CWA WILL MODIFY/AFFECT
THE LOW LEVEL WARM ADVECTION. TAKING THAT INTO ACCOUNT HAVE KEPT
MONDAY TEMPERATURES BELOW FREEZING THROUGH THE DAY AND NIGHT. 18Z
GFS/NAM QPF ALSO SUPPORT KEEPING ALL BUT THE FAR SOUTHERN CWA DRY
UNTIL MONDAY EVENING WHEN YET ANOTHER VORTICITY LOBE AND INCREASING
ISENTROPIC LIFT ON THE 295/300K SURFACES SURGE NORTHEAST AND INTO
THE WESTERN CWA.
MJ
MEDIUM RANGE (MONDAY NIGHT-SUNDAY)...
THIS NEXT SYSTEM WILL BE TRICKY AS THE LEAST LITTLE CHANGE IN THE
THERMODYNAMIC PROFILE WILL WREAK HAVOC ON THE CHARACTER OF THE
PRECIPITATION SEEN ON THE GROUND. SHORT AND MEDIUM RANGE MODELS ALL
POINT AT THE SURFACE FRONT...CURRENTLY IN CENTRAL ARKANSAS...MOVING
NORTH MONDAY NIGHT AND TUESDAY IN RESPONSE TO A SHORTWAVE EJECTING
OUT OF THE DESERT SOUTHWEST.
IMPRESSIVE ISENTROPIC LIFT IS NOTED AHEAD OF THE EJECTING
WAVE...AND WHEN THE ISENTROPIC LIFT BEGINS TO WEAKEN STRONG
FRONTOGENIC FORCING IS THERE TO REPLACE IT ON ALL THE LAYERS FROM H8
THROUGH H6. WITH ABUNDANT MOISTURE IN PLACE THIS POINTS US TO THE
CRUX OF THE FORECAST HINGING ON THE BATTLE BETWEEN THE COLD SURFACE
HIGH THAT HAS OOZED SOUTH ACROSS MUCH OF MISSOURI...AND THE WARM AIR
ADVECTION IN ADVANCE OF THE EJECTING TROUGH. LATEST MODEL RUNS ALL
POINT AT THE SURFACE FRONT REMAINING SOUTH OF OUR FORECAST AREA
WHILE THE FREEZING LINE MAKES SIGNIFICANT INROADS INTO NORTHERN
MISSOURI. FIRST IMPRESSIONS ARE THAT THE MODELS ARE TOO AGGRESSIVE
IN ERODING THE COLD POOL AT THE SURFACE. IT IS A FAIRLY COLD AND
STABLE SURFACE LAYER AND MY THOUGHTS ARE THAT THE WARM AIR WILL
OVERRIDE THE COLD AIR...AS OPPOSED TO PUSHING IT OUT OF THE WAY.
HAVE UNDER CUT THE GUIDANCE NUMBERS FROM THE MAV/MET/MEN/AND FWC AS
A RESULT...WITH THE WARMEST TEMPERATURES TO BE SEEN ALONG THE
SOUTHEAST BORDER OF THE FORECAST AREA TUESDAY AFTERNOON JUST BARLEY
ABOVE FREEZING.
LOW LEVEL MOISTURE IS IN ABUNDANT SUPPLY SOUTH OF THE FRONT AND THIS
MOISTURE WILL BE DRAWN NORTHWARD INTO THE CWA AND WRUNG OUT
ISOTROPICALLY WITH PRECIPITATION BANDS ALIGNING WITH THE LAYERS OF
FRONTOGENETIC CONVERGENCE. THIS NEXT SYSTEM HAS THE POTENTIAL TO
PRODUCE OVER AN INCH OF ICE IN SOME AREAS. THE CURRENT FAVORED
REGION AS HIGHLIGHTED IN THE ICE ACCUMULATION GRIDS CUTS RIGHT
THROUGH THE MIDDLE OF THE CWA FROM KANSAS CITY TO MACON/IRK.
ADJUSTMENT IN THE TEMPERATURE PROFILE HAS ALSO RESULTED IN SLIGHT
REFINEMENTS TO THE GOING PRECIPITATION TYPE FORECAST...THOUGH THE
PREVAILING PRECIP TYPE FOR MONDAY NIGHT THROUGH TUESDAY IS EXPECTED
TO BE FREEZING RAIN. HAVE ADDED MORE OF A MIX OF PRECIPITATION INTO
THE FORECAST ALONG THE IOWA BORDER DUE TO THE EXPECTED DEPTH OF THE
COLD POOL. ALONG AND SOUTH OF A LINE FROM ST JOESPH TO KIRKSVILLE...
THE PRECIPITATION WILL BE MOSTLY SOME COMBINATION OF FREEZING RAIN
AND RAIN UNTIL SUNSET TUESDAY WHEN THE COLDER AIR WILL SURGE BACK TO
THE SOUTH...REINTRODUCING A MIX OF PRECIP WITH SLEET AND SNOW.
CONFIDENCE IS STILL FLAGGING A LITTLE AS TO THE AMOUNT OF ICE
ACCUMULATION MONDAY NIGHT THOUGH TUESDAY DUE TO THE SHAKY CONFIDENCE
IN THE MODELS THERMODYNAMIC PROFILE OUTPUT. SO...HAVE PUSHED THE
WINTER WEATHER WATCH OUT ANOTHER 12 HOURS TO END AT 12Z WEDNESDAY AS
PRECIPITATION COULD STILL BE FALLING TUESDAY NIGHT...ESPECIALLY FROM
EAST CENTRAL KANSAS THROUGH CENTRAL MISSOURI. FEEL THAT WITH THE
PREVIOUS ROUNDS OF WINTER WEATHER THIS WEEKEND...PUBLIC AWARENESS IS
HIGH...SO WE CAN WAIT ANOTHER MODEL RUN OR TWO AND TRY TO FIRM UP
THE TEMPERATURE PROFILE AND PIN DOWN PRECIPITATION TYPE.
OTHERWISE...ONLY COSMETIC CHANGES MADE TO THE GOING FORECAST FOR
WEDNESDAY THROUGH SUNDAY.
CUTTER
&&
.AVIATION...
SHALLOW ARCTIC AIR WITH PRONOUNCED WARM LAYER ALOFT WILL EFFECTIVELY
TRAP LOW LEVEL MOISTURE AND HOLD IN PLACE DURING THE FORECAST
PERIOD. VSBY/CIGS MAINLY IN THE IFR CATEGORY. WILL KEEP TAFS DRY
THROUGH 03Z WITH MODELS SHOWING A SOMEWHAT DELAYED START TIME ON
SIGNIFICANT PRECIP. WITH THE PRONOUNCED WARM LAYER ALOFT...PRECIP
TYPE WILL BE FZRA.
NRR
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WATCH FROM NOON MONDAY TO 6 PM TUESDAY FOR
MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-MOZ054.
WINTER STORM WATCH FROM 6 PM MONDAY TO 6 PM TUESDAY FOR MOZ001-
MOZ002-MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-
MOZ012-MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-
MOZ022-MOZ023-MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-
MOZ032-MOZ033-MOZ037-MOZ038-MOZ039-MOZ040.
KS...WINTER STORM WATCH FROM 6 PM MONDAY TO 6 PM TUESDAY FOR
KSZ025-KSZ102-KSZ103-KSZ104-KSZ105.Hazardous weather outlook, Dec 9, 1:13 PM CST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
113 PM CST SUN DEC 9 2007
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
113 PM CST SUN DEC 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PATCHY LIGHT SNOW ACROSS FAR NORTHWEST MISSOURI AND POCKETS OF SLEET
REMAIN POSSIBLE ACROSS THE REST OF THE REGION EXCEPT CENTRAL MISSOURI
WHERE INTERMITTENT LIGHT FREEZING RAIN WILL OCCUR. MINOR ICE
ACCUMULATIONS REMAIN POSSIBLE SOUTH OF A MOUND CITY KANSAS THROUGH
BOONVILLE LINE FOR THE REST OF THE AFTERNOON.
BEGINNING LATE TONIGHT AND CONTINUING THROUGH THE NIGHT THE NORTHERN
EDGE OF AN AREA OF FREEZING RAIN AND SLEET MAY REACH A MOUND CITY TO
MOBERLY LINE. ALTHOUGH THE BULK OF THE ACCUMULATING PRECIPITATION
WILL BE SOUTH OF THE REGION UP TO AN ADDITIONAL TENTH OF AN INCH OF
FREEZING RAIN IS POSSIBLE OVER PARTS OF WEST CENTRAL AND CENTRAL
MISSOURI.
OTHERWISE...AREAS OF FOG REDUCING VISIBILITIES TO AROUND A MILE AT
TIMES IS EXPECTED TO FORM DURING THE PRE-DAWN HOURS OF MONDAY
MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PRIMARY UPPER LEVEL SYSTEM WHICH HAS BEEN RESPONSIBLE FOR OUR
PROLONGED WINTRY WEATHER WILL MOVE INTO THE CENTRAL AND SOUTHERN
PLAINS MONDAY AFTERNOON THROUGH TUESDAY. TEMPERATURES ARE NOT
EXPECTED TO GO ABOVE FREEZING OVER MOST OF THE REGION THROUGH
TUESDAY WITH FREEZING RAIN BEGINNING MONDAY AFTERNOON SOUTH OF
CENTERVIEW TO FAYETTE LINE WITH THE FREEZING RAIN GRADUALLY SPREADING
NORTH INTO THE REST OF MISSOURI MONDAY NIGHT. THE FREEZING RAIN MAY
BE MIXED WITH SLEET ACROSS FAR NORTHWEST MISSOURI. THIS EVENT HAS THE
POTENTIAL TO BE A DAMAGING ICE STORM. PORTIONS OF THE OUTLOOK AREA
HAVE ALREADY SEEN ONE QUARTER TO ONE HALF INCH OF ICE WITH THE
POTENTIAL FOR ONE HALF TO ONE INCH OF ADDITIONAL ICE MONDAY NIGHT AND
TUESDAY ACROSS THE ENTIRE OUTLOOK AREA.
THERE IS ALSO A THREAT OF ADDITIONAL FREEZING RAIN...SLEET AND SNOW ON
WEDNESDAY. HOWEVER...AMOUNTS APPEAR LIGHT AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SPOTTERS ARE ENCOURAGE TO
RELAY REPORTS OF ACCUMULATIONS OF ICE...SLEET AND SNOW.
MJ
Ice Storm, Doniphan
- When
- December 10, 3:30 AM CST to December 11, 10:00 PM CST
- Where
- Doniphan forecast zone
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 39.788, -95.147 (the zone’s center; the record gives no point)
Up to an inch of ice was reported across the county. Numerous tree branches and power lines were reported down. Power was out for many residents up to a week.
Ice Storm, Atchison
- When
- December 10, 3:30 AM CST to December 11, 10:00 PM CST
- Where
- Atchison forecast zone
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
Up to three quarters of an inch of ice was reported across the county. Numerous tree limbs and power lines were reported down.
Ice Storm, Leavenworth
- When
- December 10, 3:30 AM CST to December 11, 10:00 PM CST
- Where
- Leavenworth forecast zone
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
Up to three quarters of an inch of ice was reported across the county. Many tree limbs and some power lines were reported down.
Ice Storm, Wyandotte
- When
- December 10, 3:30 AM CST to December 11, 10:00 PM CST
- Where
- Wyandotte forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.115, -94.764 (the zone’s center; the record gives no point)
Up to a quarter of an inch of ice was reported across the county.
Ice Storm, Linn
- When
- December 10, 3:30 AM CST to December 11, 10:00 PM CST
- Where
- Linn forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
Up to a quarter of an inch of ice was reported across the county.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Iowa, December 10 to 11, 20071 death · $200,000 · 20 events
- Ice Storm in Kansas, December 10 to 11, 2007$147 million · 16 events
- Flooding in West Virginia, December 10, 20071 death · $35,000 · 2 events
- Dense Fog in Georgia, December 10, 20071 death · 1 event
- Ice Storm in Iowa, December 10 to 11, 2007$3.1 million · 32 events
- Ice Storm in Nebraska, December 10 to 11, 2007$3.1 million · 16 events
- Winter Storm and Winter Weather in Nebraska, December 10 to 11, 2007$1.3 million · 24 events
- Winter Storm in Kansas, December 10 to 11, 2007$1.9 million · 6 events
- Flash Flooding and Debris Flows in Puerto Rico, December 10 to 12, 20073 injured · $83,000 · 46 events
- Ice Storm in Illinois, December 10 to 11, 2007$50,000 · 13 events
- Ice Storm in Kansas, December 10 to 11, 20072 injured · 21 events
- Winter Storm and Heavy Snow in Colorado, December 10 to 11, 200719 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70699, 70700, 70702, 70703, 70704.